Alert archive / Texas / Small Craft Advisories in 2017
Small Craft Advisory 85, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Nov 18, 2017, 12:28 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2017, 12:28 AM CST (06:28 UTC)
- Expired
- Nov 18, 2017, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Nov 17, 11:10 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Nov 17, 11:10 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1110 PM CST Fri Nov 17 2017
.AVIATION...
Low clouds are beginning to develop across the area. Still looking for
MVFR ceilings to develop overnight with S winds around 10 knots. MVFR
ceilings could lift after sunrise but might not break until the cold
front moves through in the afternoon. Gusty S to SSW winds in the morning
will shift to the NW behind the front and remain gusty as any leftover
ceilings scatter out. VFR conditions can be expected to develop behind
the front as drier air moves into the area. VFR tomorrow evening and
night with weakening winds around the CLL and UTS areas but staying
on the breezy/windy side closer to the coast. 42
&&
.PREV DISCUSSION... /ISSUED 918 PM CST Fri Nov 17 2017/
DISCUSSION...
Made just a few minor changes for tonight removing low chance pops
from northern counties late and just a few other slight tweeks to
sky condition and temp. Latest runs show very little rain with
front with HRRR really dry through its run out to 18Z and TTU WRF
dry until front gets fairly close to the coast. Think what will
play out...nothing more than a few sprinkles NW zones late morning
with perhaps a narrow line of relatively light showers developing
as the front gets closer to the coast and encounters slightly
deeper moisture as per precipitable water grids.
Reilly
PREV DISCUSSION... /ISSUED 550 PM CST Fri Nov 17 2017/
AVIATION...
Could see one more round of mainly MVFR ceilings develop overnight with
S to SSW winds 10-15 knots and occasionally gusty under a tightened
pressure gradient. The gusty winds will shift to the SW and W tomorrow
morning ahead of a cold front that will quickly works its way through
the area during the afternoon through very early evening hours. Winds
will stay gusty behind the front as they shift to the NW. Any ceilings
that developed tonight will lift and break - if not ahead of the front,
then definitely behind the front as drier air moves into the area. VFR
into tomorrow evening with weakening winds around the CLL and UTS areas
but staying on the breezy/windy side closer to the coast. 42
PREV DISCUSSION... /ISSUED 350 PM CST Fri Nov 17 2017/
DISCUSSION...
Daytime heating has allowed for some mixing in the
lower levels, dragging some of the higher wind speeds located
within the first few kilometers of the atmosphere, down to the
surface. This warming has also help to erode the thicker cloud
deck that was present earlier this morning. Strands of cumulus
clouds still linger over much of the region this afternoon.
Overnight, low level clouds will develop around 2,000 feet and PWs
will fall to around one inch. Forecast soundings still holding on to
a fairly strong cap at 850 mb across the region as well. Although
winds and wind gusts should lower early this evening, winds speeds
will stay elevate around 10 mph overnight. These faster wind speeds
should allow for a break from patchy fog tonight. Low temperatures
should remain in the upper 60s to lower 70s along the coast.
Saturday will bring the next cold front of the season which should
help drop temperatures to below normal climatology for this time of
year. Still a little uncertainty with the exact timing of the front,
but the models have been coming into more agreement in the more
recent model runs. The spread in the timing between the ECMWF and
the GFS has narrowed, and what was once a six hour discrepancy
has lessened, with the GFS solution making it to the coast
slightly faster. The pressure gradient will begin to tighten as
the trough enters the northern zone of our forecast area around
18Z Saturday. We should see most of the precip move through SE TX
between 18-00Z Saturday, clearing the coast shortly after 00Z.
With the model soundings significantly capped as the front pushes
through the region, decided to keep thunder out of the forecast
and only anticipating showers at this time. This system will not
bring much in terms of total rainfall with most of the
accumulation along the coast, but it will leave gusty winds in its
wake.
Both models show the wind shift to out of the north/northwest by 00Z
Sunday. Therefore, gusty conditions will prevail Saturday evening
behind the front especially along the coast, evident in the
forecast soundings. Will have to continue to monitor trends in the
models, as we could be flirting with wind advisory criteria
Saturday night into Sunday along the coast and specifically for
Galveston County. Behind the front cool and dry conditions will
prevail. The ECMWF is trending temperatures a few colder in
comparison to GFS. Leaned the forecast a little on the warmer side
closer to the GFS solution, based on consistency over the last
few model runs.
Additionally, depending on the timing of the cold front Saturday,
Saturday high temperatures could flirt with record values. The table
below contains both the normal and record temperature values for
Saturday November 18th. Behind the front high temperatures will
reach into the mid to upper 60s Sunday with low temperatures Sunday
night into Monday in the 40s to low 50s along the coast.
High pressure builds in behind the front and a warming trend will follow,
before the next cold front arrives late Tuesday into early
Wednesday. PWs rise to 1.00 to 1.25 inches on Tuesday as the next
front pushes through the region. Most of the precip with this
system will again be concentrated along the coast and over the
Gulf waters. This system will act to provide a reinforcing shot of
cooler air, which will leave high temperatures Wednesday and
Thursday in the mid 60s to low 70s, with lows in the 40s to mid
50s.
Hathaway
Climate...
Normal and Record Temperature Values for November 18th
Site Date Normal Normal High Max High Min
High Low Temp Record Temp Record
GLS 11/18 71 53 84 in 2016 73 in 1985
HOU 11/18 72 53 86 in 1973 73 in 1985
IAH 11/18 72 51 84 in 1973 74 in 1985
CLL 11/18 70 50 84 in 1986 71 in 1985
Hathaway
MARINE...
Expect onshore winds to increase to caution conditions tonight as
the surface pressure gradient tightens. The cold front should push
off of the coast sometime Saturday evening. Strong offshore winds
will develop behind the front with advisory conditions expected
Saturday night and Sunday. The thermal gradient right behind the
front will help lead to gusts to gale after the frontal passage
Saturday night. These could persist into Sunday morning but this
will depend upon the thermal gradient. Onshore winds return by
Monday. Another front is expected off of the coast Tuesday evening.
FIRE...
Elevated fire weather conditions are expected to develop for Sunday
and Monday as a very dry airmass moves over Southeast Texas. Even
though minimum relative humidity values will drop to between 25 and
30 percent area wide on Sunday afternoon and 30 to 40 percent most
areas on Monday, winds will likely be on the light side--probably 5
to 10 mph away from the coast on Sunday and under 10 mph on Monday.
Most concerned for Sunday with the drier conditions and winds
possibly reaching to between 10 and 15 mph in the coastal areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 66 79 45 66 41 / 10 20 0 0 0
Houston (IAH) 69 84 48 67 43 / 10 20 0 0 0
Galveston (GLS) 71 82 55 66 54 / 10 30 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Saturday for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
46/42Hazardous weather outlook, Nov 17, 6:02 AM CST, 18 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 602 AM CST Fri Nov 17 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 602 AM CST Fri Nov 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-181215- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 602 AM CST Fri Nov 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories will likely be required in the wake of a cold front expected to push into the waters late Saturday or early Sunday. Northerly winds of 20 to 25 knots will be common with seas building to 8 to 9 feet well offshore. Bay waters will be choppy to rough. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:22 AM CST | Gale Warning | HGX | 30 hr | |
| Nov 18, 3:22 AM CST | Small Craft Advisory | HGX | 33 hr | |
| Nov 18, 3:55 AM CST | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 26 hr |
Nearby
Small Craft Advisories in Texas, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.